1. Which of the following is the major neurotransmitter associated with excitotoxicity in status epilepticus?
2. Your patient with status epilepticus has just been transferred up from the ED. The ED physician says that after one of the antiepileptic drugs was bolused, the patient developed significant edema and discoloration of the hand where the medication was infused. Which is the medication that was most likely given?
3. Which drug should be considered in young children (ie <3 yrs of age) with unusualy refractory status epilepticus?
d) propylene glycol
ANSWERS & EXPLANATIONS
1. A- glutamate is the major neurotransmitter associated with excitotoxicity in status epilepticus. While NMDA does mimic the action of glutamate and functions as an excitatory neurotransmitter at NMDA receptors, it does not affect glutamate receptors and is not the primary neurotransmitter associated with neurotoxicity in status epilepticus. GABA is inhibitory and Ach functions at the neuromuscular junction as well as in the autonomic nervous system
2. B- this situation likely represents phenytoin induced "purple glove syndrome." This occurs when phenytoin is bolused too quickly (maximum infusion is 1 mg/kg/min- hence a 20 mg/kg bolus should take 20 minutes to infuse) and when it extravasates. This is thought to be due to the carrier of propylene glycol and ethanol which has a pH near 12. Rapid infusion of phenytoin can also lead to cardiac arrhythmias.
3. B- pryidoxime is required for the synthesis/metabolism of GABA, the main inhibitory neurotransmitter and in rare refractory cases of status epilepticus, pyridoxime deficiency can lead to refractory seizures